The European Medicines Agency is sending letters telling GPs they ‘may consider’ stopping canagliflozin treatment in patients with diabetes with significant foot complications after a recent trial suggested the drug may be linked to an increase in amputations.
Writing on their website, the EMA say that they have started a review of canagliflozin – a substance used in the diabetes drug Invokana – after an ongoing clinical trial called CANVAS observed an increase in amputations, mostly affecting toes.
It said that the link is ‘currently not confirmed’, but it is currently requesting information from the manufacturer to confirm whether any changes in the use of the medicine are needed.
Letters are currently being sent out to remind doctors about the importance of routine foot care in diabetic patients and to carefully monitor those that are at an increased risk of amputation events.
The EMA have said: ‘As a precautionary measure, doctors may consider stopping treatment with canagliflozin in patients who develop significant foot complications.’
Canagliflozin is currently used in diabetes medication – including Invokana – and is recommended by NICE as an option for treating type 2 diabetes as part of a dual- or triple-therapy regimen or in combination with insulin.
The CANVAS study was originally looking at whether canagliflozin reduces cardiovascular disease, but a slight – and non-significant – increase of amputations in patients taking canagliflozin was observed compared with those taking a placebo.
But Janssen, the makers of diabetic drug Invokana, say that canagliflozin is an important treatment option and patients shouldn’t stop taking it without discussing it with their doctor.
A spokesperson for Janssen said: ‘Janssen has conducted rigorous and thorough analyses of the available data and the higher incidence of this finding seen in the ongoing CANVAS study has not been observed across 12 other completed phase 3 and phase 4 clinical trials or in post-marketing safety monitoring reports.’
‘Canagliflozin provides an important treatment option for people with type 2 diabetes. Patients prescribed canagliflozin should not discontinue it without discussion with their treating physician.’
Please note: this headline was changed at 10:05 on 2 June 2016 to make clear that the EMA is advising that GPs should consider stopping canagliflozin in those with significant foot complications and not all patients, as the previous headline suggested.